Hail, Polk
- When
- April 14, 5:10 PM EST
- Where
- Polk County, 2.29 mi SE of Eva
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 28.300, -81.800
A Polk County resident sent in a picture of Ping Pong ball size hail.
Afternoon seabreeze thunderstorms and cool temperatures aloft set the stage for storms capable of producing large hail, mainly across the interior Florida peninsula.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Afternoon seabreeze thunderstorms and cool temperatures aloft set the stage for storms capable of producing large hail, mainly across the interior Florida peninsula.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 14, 2:21 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 321 PM EDT THU APR 14 2016 ...STRONG STORMS POSSIBLE TODAY AND FRIDAY... .SHORT TERM (TONIGHT - FRIDAY)...A SPLIT FLOW PATTERN CONTINUES OVER THE CONUS WITH AN AMPLIFIED PATTERN OVER THE NORTHERN U.S. AND A MORE ZONAL FLOW OVER THE SOUTHERN STATES. THIS PATTERN HAS ALLOWED FOR A REX BLOCK TO SET UP WITH RIDGING OVER THE GREAT LAKES REGION AND AN UPPER LOW AND TROUGHING OVER THE SOUTHEAST. THIS PATTERN IS VERY APPARENT ON THE LATEST WATER VAPOR IMAGERY WITH THE CLOSED LOW CLEARLY SHOWING UP OVER ARKANSAS AND ANTICYCLONIC FLOW FROM MINNESOTA TO THE EASTERN GREAT LAKES. THIS PATTERN IS EXPECTED TO STRENGTHEN OVER THE SHORT TERM PERIOD BECOMING MORE AMPLIFIED UP NORTH. THIS IS A RESULT OF A DEEPENING UPPER LOW NEAR THE ARIZONA AND NEVADA BORDER WHICH IN TURN WILL BUILD THE DOWNSTREAM RIDGE OVER THE GREAT LAKES. ON THE SURFACE FOR THE REST OF THURSDAY...A STATIONARY FRONTAL BOUNDARY REMAINS STRETCHED OUT ACROSS NORTHERN FLORIDA AND THE NORTHERN GULF COAST STATES. IMPULSES MOVING ALONG THE BOUNDARY FROM WEST TO EAST COMBINED WITH THE DEVELOPMENT OF BOTH AN EAST AND WEST COAST SEA BREEZE WILL SET UP AN ENVIRONMENT CONDUCIVE FOR AFTERNOON/EVENING THUNDERSTORMS...SOME BEING STRONG WITH POSSIBLE HAIL AND DAMAGING WINDS. THE FOCUS AREA WILL BE OVER THE NORTHERN MOST COUNTIES CLOSEST TO THE FRONTAL BOUNDARY AND ALONG THE INLAND COUNTIES WHERE THE SEA BREEZE BOUNDARIES CONVERGE. THIS DOES NOT MEAN THAT THE COASTAL COUNTIES WILL REMAIN RAIN FREE...BUT THE STRONGEST STORMS SHOULD MOVE INLAND AWAY FROM THE COAST. FRIDAY WILL BE OUR BEST CHANCE DAY FOR WIDESPREAD STRONG STORMS AS THE BOUNDARY SHIFTS SOUTH AND STRONGER IMPULSES MOVE THROUGH CENTRAL AND SOUTHWEST FLORIDA. THE DYNAMICS ASSOCIATED WITH THE FRONT...THE SPEED/DIRECTIONAL SHEAR AND COLD TEMPERATURES ALOFT IN THE -12 TO -14 DEGREE CELSIUS RANGE WILL PROVIDE THE BEST SET UP FOR STRONG THUNDERSTORMS WITH HAIL AND DAMAGING DOWNBURST WINDS. THE SURFACE CONVERGENCE OF THE EAST/WEST COAST SEA BREEZES WILL ONLY ADD TO THE CHANCES OVER THE INLAND AREAS AS WELL. THE TIMING OF THE STRONGEST STORMS WILL BE FROM EARLY FRIDAY AFTERNOON TO EARLY EVENING WITH CHANCES LOWERING BY LATE EVENING. TEMPERATURES WILL REMAIN AT OR JUST ABOVE NORMAL WITH DAYTIME HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S. && .LONG TERM (FRIDAY NIGHT THROUGH NEXT THURSDAY)... THE PATTERN LOOKS TO BECOME MORE AMPLIFIED AS WE HEAD INTO THE MEDIUM AND LONG RANGE PERIOD. SUBSTANTIAL RIDGING WILL BUILD ACROSS THE EASTERN CONUS...WHILE A POTENT CLOSED LOW DEVELOPS OVER THE SOUTHERN AND CENTRAL ROCKIES. FROM FRIDAY NIGHT INTO SATURDAY...REMNANT SHOWERS AND/OR STORMS MAY BE ONGOING FRIDAY NIGHT AS A WEAK FRONT AND UPPER LEVEL LOW CONTINUE TO AFFECT THE REGION. WITH FAIRLY COLD TEMPERATURES ALOFT...THUNDERSTORM ACTIVITY MAY BE FAIRLY WIDESPREAD FRIDAY EVENING INTO FRIDAY NIGHT...BUT ACTIVITY SHOULD SLOWLY DIMINISH OVERNIGHT. BY SATURDAY...MUCH OF THE UPPER TROUGHING WILL FLATTEN...ALLOWING FOR WEAK HEIGHT RISES ACROSS THE NORTHERN AND EASTERN GULF OF MEXICO. WHILE THIS MAY LIMIT CONVECTIVE COVERAGE DURING THE AFTERNOON...AT LEAST ISOLATED SHOWERS/STORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING...ESPECIALLY ALONG AND SOUTH OF A WEAKENING FRONTAL BOUNDARY SHIFTING SOUTHWARD. BY SATURDAY NIGHT...SUBSTANTIAL HEIGHT RISES ARE EXPECTED...AS A SPRAWLING RIDGE OF HIGH PRESSURE DEVELOPS FROM THE NORTHERN GULF UP INTO NEW ENGLAND. THIS WILL MORE OR LESS SHUT DOWN PRECIPITATION CHANCES THROUGH THE FIRST HALF OF NEXT WEEK...AND BRING ABOUT AN EXTENDED PERIOD OF WARM DRY WEATHER. FOR THE LATTER HALF OF NEXT WEEK...THE POTENT CLOSED LOW ACROSS THE WESTERN U.S. WILL OPEN UP ACROSS THE CENTRAL PLAINS. MEANWHILE...A STRONG UPPER TROUGH LOOKS TO RETROGRADE SLIGHTLY INTO THE NORTHEAST STATES. THIS WILL RESULT IN A FLATTENING OF THE UPPER RIDGE ACROSS THE GULF REGION...ALLOWING FOR A RETURN OF AT LEAST SLIGHT CHANCES FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. AS FOR TEMPERATURES...EXPECT MUGGY AND WARM CONDITIONS THROUGH SATURDAY NIGHT. A DRYING TREND WILL OCCUR THEREAFTER...WITH NEAR SEASONAL TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION...MOSTLY VFR CONDITIONS CAN BE EXPECTED EXCEPT FOR BRIEF PERIODS OF CIG/VSBY RESTRICTIONS IN PASSING THUNDERSTORMS. HAVE COVERED THUNDERSTORM ACTIVITY WITH VCTS STARTING AT 18Z FOR ALL TERMINALS. OUTSIDE OF THUNDERSTORMS...WINDS SHOULD STAY BELOW 10 KNOTS WITH AN AFTERNOON SEA BREEZE ALONG THE COAST. && .MARINE...A STATIONARY FRONTAL BOUNDARY OVER NORTHERN FLORIDA WILL PRODUCE A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS THROUGH SATURDAY THAT WILL PRODUCE HIGHER WIND GUSTS AND SEAS IN THE VICINITY OF THESE STORMS. WINDS SHOULD STAY IN AN EAST TO NORTHEAST DIRECTION AT 15 KNOTS OR LESS FOR THE NEXT COUPLE OF DAYS...OUTSIDE OF THUNDERSTORM ACTIVITY. WINDS WILL INCREASE TO NEAR ADVISORY LEVEL ON SATURDAY AND SUNDAY AS THE FRONT SINKS SOUTH AND THE GRADIENT TIGHTENS BETWEEN THE BOUNDARY TO THE SOUTH AND HIGH PRESSURE TO THE NORTH. THESE GUSTY WINDS WILL CONTINUE UNTIL EARLY NEXT WEEK WHEN HIGH PRESSURE MOVES OVER THE AREA ALLOWING FOR CLEARING CONDITIONS AND DECREASING WINDS OVER THE COASTAL WATERS. && .FIRE WEATHER...ABUNDANT MOISTURE AND RAIN CHANCES ASSOCIATED WITH A STATIONARY FRONTAL BOUNDARY OVER FLORIDA WILL KEEP HUMIDITY LEVELS AND ERC VALUES CLEAR OF ANY FIRE WEATHER CONCERNS FOR THE NEXT SEVERAL DAYS. AS THE BOUNDARY SHIFTS SOUTH OVER THE WEEKEND...DRIER AIR WILL MOVE INTO THE REGION. SOME HUMIDITY VALUES OVER THE INLAND AND NORTHERN COUNTIES MAY BRIEFLY DROP BELOW 35 PERCENT BUT ERC VALUES AND WIND SPEEDS ARE STILL EXPECTED TO REMAIN BELOW ANY CRITICAL LEVEL...SO NO FIRE WEATHER CONCERNS ARE EXPECTED FOR THE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TPA 68 82 67 83 / 30 40 40 30 FMY 68 86 67 85 / 30 40 40 60 GIF 66 83 65 82 / 50 60 50 40 SRQ 66 81 66 82 / 30 40 40 30 BKV 63 82 63 81 / 30 50 50 30 SPG 69 82 69 82 / 30 40 40 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/WYNN LONG TERM/DECISION SUPPORT...84/AUSTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 447 AM EDT THU APR 14 2016 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-150900- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 447 AM EDT THU APR 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... DAYTIME HEATING AND STEEP LAPSE RATES WILL RESULT IN THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON AND CONTINUING THROUGH INTO THE EVENING...WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL...DAMAGING WIND GUSTS...AND FREQUENT LIGHTING STRIKES WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY AND SATURDAY AFTERNOON AS A MID LEVEL LOW CROSSES THROUGH NORTHERN FLORIDA. FRIDAY IN PARTICULAR WILL HAVE THE POTENTIAL TO PRODUCE A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WIND GUSTS...AND FREQUENT LIGHTING STRIKES BEING THE MAIN THREATS. ...MARINE IMPACTS... HIGH PRESSURE BUILDING DOWN THE EASTERN SEABOARD WILL HELP TO TIGHTEN THE PRESSURE GRADIENT ACROSS THE REGION ON SATURDAY. THIS TIGHTENING GRADIENT WILL SUPPORT AN INCREASING NORTHEAST WIND FLOW TO NEAR ADVISORY LEVELS OVER THE ADJACENT GULF WATERS SATURDAY NIGHT INTO EARLY SUNDAY WITH SOME ROUGH AND HAZARDOUS BOATING CONDITIONS DEVELOPING FOR SMALL CRAFT OPERATORS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. FLEMING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
539 PM EDT THU APR 14 2016
FLZ052-142215-
POLK FL-
539 PM EDT THU APR 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN POLK COUNTY UNTIL
615 PM EDT...
AT 538 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF ZEPHYRHILLS NORTH...OR 15 MILES EAST OF DADE CITY...
MOVING EAST AT 20 MPH.
DIME SIZE HAIL...FREQUENT LIGHTING...AND WIND GUSTS IN EXCESS OF 40 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKRIDGE AND WITHLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.
&&
LAT...LON 2821 8160 2826 8196 2829 8195 2830 8194
2833 8194 2835 8186 2836 8185 2836 8179
2835 8179 2835 8166 2826 8166 2826 8159
TIME...MOT...LOC 2138Z 282DEG 18KT 2833 8194The Tampa radar (KTBW), 89 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A Polk County resident sent in a picture of Ping Pong ball size hail.
A local amateur radio operator reported a telephone pole blown over in Haines City.
A report was received via social media of half-dollar size hail covering the ground in spots near Haines City.
A trained spotter reported quarter size hail south of Poinciana.
A trained spotter reported golf ball size hail near their home in Poinciana.
Local broadcast media relayed a public report of quarter size hail near Lake Wales.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619396, 619401, 619397, 619398, 619399, 619400.